Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 78, NWS Springfield, MO

May 11, 1999Cedar County, St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 11, 1999, 9:11 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 1999, 9:11 PM CDT (02:11 UTC)
Expired
May 12, 1999, 3:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 120211
FFWSGF
MOC039-185-217-120815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 PM CDT TUE MAY 11 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  WESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  EASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 315 AM CDT

* AT 908 PM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS FROM 5 MILES WEST OF ELDORADO SPRINGS TO BETWEEN
  APPLETON CITY AND OSCEOLA.  THE STORMS WERE MOVING NORTHEAST AT 20
  MPH.

* ONE TO THREE INCHES OF RAIN HAD FALLEN IN THE WARNED AREA SINCE
  700 PM. AN ADDITIONAL ONE TO TWO INCHES WILL BE POSSIBLE THROUGH
  1030 PM. ALSO...AN AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN
  KANSAS AND OKLAHOMA WILL MOVE INTO THE WARNED COUNTIES OVERNIGHT.

THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:21 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, May 11, 2:21 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT TUE MAY 11 1999

PRIMARY FORECAST CONCERNS: FLOODING AND SEVERE WEATHER POTENTIAL.

SURFACE ANALYSIS SHOWS FRONT HUNG UP ACROSS SE KS AT 19Z.  LAPS DATA
SHOWS INSTABILITY POOLING IN EXTREME SE KS/SW MO WHERE THERE HAS BEEN
CONSIDERABLE SUNSHINE.  CAPES IN THIS AREA ARND 2000 J/KG AND LIS
NEAR -6.  WATER VAPOR IMAGERY SHOWS A SHORTWAVE CROSSING NM.

OTHER THAN SLIGHT DIFFERENCES ON THE SPEED OF THE FRONT...MODELS IN
GENERAL AGREEMENT.  FOLLOWING A LITTLE CLOSER THE SLIGHTLY SLOWER
NGM.  EXPECT LITTLE MOVEMENT OF THE FRONT THROUGH THIS EVENING AS
THE SHORTWAVE PUSHES OUT INTO THE PLAINS.  ASSOCIATED N-S ORIENTED
JET STREAK WILL PROVIDE A DIFFLUENT PATTERN OVER THE FRONTAL BOUNDARY
BY THIS EVENING. THIS INCREASE IN DYNAMIC SUPPORT AND STEEPENING
LAPSE RATES WILL BE SUFFICIENT TO INITIATE CONVECTION DURING THE MID
TO LATE AFTN ACROSS WRN PORTIONS OF THE CWFA.  MODERATE INSTABILITY
WILL SUPPORT ISOLATED SEVERE BUT WIND FIELDS NOT LIKELY TO SUPPORT
ORGANIZED SEVERE ACTIVITY.

EXPECT MAIN THREAT TO TURN TO FLOOD POTENTIAL DURING THE NGT.  SLOW
MOVEMENT OF THE FRONT AND TRAINING OF CELLS COULD LEAD TO EXCESSIVE
RAINFALL OVER WRN PORTIONS OF THE CWFA. CONVECTION LIKELY TO DIMINISH
AS IT MOVES INTO THE OZARKS LATE TNGT/EARLY WED SO FLOOD THREAT WILL
DECREASE TO THE E. WILL ISSUE FLASH FLOOD WATCH FOR THE THE WRN HALF
OF THE CWFA FOR TNGT.

PROGRESSION OF FRONT WILL BE SLOW BUT EXPECT IT TO CLEAR WRN HALF OF
THE CWFA BY MID MRNG WED AND ALL AREAS BY MID AFTN. WILL HAVE TO
WATCH FLOOD POTENTIAL IN ERN COUNTIES WED...ESPECIALLY IF CONVECTION
REINTENSIFIES AHEAD OF THE FRONT DURING THE AFTN. PRECIPITATION AND
WEAK COOL AIR ADVECTION WILL KEEP TEMPERATURES DOWN WED. HIGH
PRESSURE BUILDS IN THU FOR A TRANQUIL WEATHER DAY.

IN THE EXTENDED...MEAN LONGWAVE PATTERN REMAINS IN PLACE WITH TROUGH
OUT WEST.  WARM SECTOR STRENGTHENS ACROSS THE AREA FRI/SAT AS DEEP
SSW FLOW DEVELOPS. NEXT CHANCE OF SHOWERS TO RETURN AS EARLY AS SUN
AFTN BUT TIMING ON THIS IN QUESTION.

CCF (FOR FORECAST COORDINATION PURPOSES ONLY)

SGF TB 057/065 049/073 051 118711
JLN TB 058/067 050/075 053 118611
VIH TB 059/067 049/071 050 116721
UNO TB 060/069 051/074 051 115721

FOSTER

In the hours before

Special weather statement, May 11, 6:20 PM CDT, 2 hours 51 minutes before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT TUE MAY 11 1999

...SEVERE THUNDERSTORM WATCH 250 IS IN EFFECT UNTIL MIDNIGHT FOR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES:

IN KANSAS: BOURBON...        CHEROKEE...       CRAWFORD...
IN MISSOURI:

BARRY...          BARTON...         CEDAR...          CHRISTIAN...
DADE...           DALLAS...         GREENE...         JASPER...
LACLEDE...        LAWRENCE...       MCDONALD...       NEWTON...
POLK...           STONE...          TANEY...          VERNON...
WEBSTER...

A COLD FRONT STRETCHED ACROSS EASTERN KANSAS EARLY THIS EVENING AND
WILL PUSH SLOWLY INTO THE OZARKS THIS EVENING. THE AIRMASS ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS HAD BECOME VERY UNSTABLE THIS
AFTERNOON. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN THE
WATCH AREA THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS EXPECTED.

SUTTON
Special weather statement, May 11, 6:20 PM CDT, 2 hours 51 minutes before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT TUE MAY 11 1999

...SEVERE THUNDERSTORM WATCH 250 IS IN EFFECT UNTIL MIDNIGHT FOR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES:

IN KANSAS: BOURBON...        CHEROKEE...       CRAWFORD...
IN MISSOURI:

BARRY...          BARTON...         CEDAR...          CHRISTIAN...
DADE...           DALLAS...         GREENE...         JASPER...
LACLEDE...        LAWRENCE...       MCDONALD...       NEWTON...
POLK...           STONE...          TANEY...          VERNON...
WEBSTER...

A COLD FRONT STRETCHED ACROSS EASTERN KANSAS EARLY THIS EVENING AND
WILL PUSH SLOWLY INTO THE OZARKS THIS EVENING. THE AIRMASS ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS HAD BECOME VERY UNSTABLE THIS
AFTERNOON. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN THE
WATCH AREA THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS EXPECTED.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:57 PM CDTSevere Thunderstorm WarningSGFVernon63 min
May 11, 8:07 PM CDTSevere Thunderstorm WarningSGFCedar63 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningSGFDade, Jasper63 min
May 11, 8:18 PM CDTSevere Thunderstorm WarningSGFSt. Clair62 min
May 11, 8:45 PM CDTSevere Thunderstorm WarningSGFBarton35 min
May 11, 9:38 PM CDTSevere Thunderstorm WarningSGFBarton37 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningSGFVernon46 min
May 12, 2:48 AM CDTFlash Flood WarningSGFChristian, Stone, Taney4 hr
May 12, 2:48 AM CDTFlash Flood WarningSGFGreene, Hickory, Polk4 hr
May 12, 3:01 AM CDTFlash Flood WarningSGFBarton, Cedar, St. Clair, Vernon4 hr
May 12, 4:42 AM CDTFlash Flood WarningSGFDallas4 hr
May 12, 5:45 AM CDTFlash Flood WarningSGFBenton4 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFBarton, Vernon6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFCedar, Polk, St. Clair6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFBenton, Hickory6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFChristian, Stone, Taney6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFDallas, Greene6 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.